Illinois, 2008Flash Flooding in Illinois, September 13, 2008
September 13, 2008 · NWS DVN · 3 events in 3 counties and zones
A cold front stalled out across eastern Iowa September 13 while remnants from Pacific Hurricane Lowell and moisture from the remnants of Hurricane Ike moved across the region. Copious amounts of rain was the result over much of the Midwest.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $600,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A cold front stalled out across eastern Iowa September 13 while remnants from Pacific Hurricane Lowell and moisture from the remnants of Hurricane Ike moved across the region. Copious amounts of rain was the result over much of the Midwest. Widespread rainfall totals of 1.50 to 3.00 inches fell across the area with a band of heavier rains of 4 to 8 inches stretching from northeast Missouri to Chicago. Flash flooding was observed across Missouri, southeast Iowa, and Illinois.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Sep 13, 1:56 AM CST, 3 hours 25 minutes earlier.
Area forecast discussion, Sep 13, 1:56 AM CST, 3 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
256 AM CDT SAT SEP 13 2008
.SYNOPSIS...
EARLY THIS MORNING A WARM FRONT ORIGINATING AT LOW PRESSURE OVER
SW IOWA....EXTENDED ACROSS SOUTHERN IOWA INTO CENTRAL ILLINOIS. A
COLD FRONT STRETCHED SW FROM THE LOW THROUGH SERN NE AND EASTERN
KS. A VERY MOIST WARM SECTOR WAS IN PLACE WITH A LARGE AREA OF LOW
70 DEW POINTS. WARM SECTOR H8 DEW POINTS WERE AROUND 15C. A LARGE
AREA OF MODERATE TO HEAVY RAIN WAS LOCATED NEAR THE FRONTAL
BOUNDARY EXTENDING FROM NRN IL AND SRN WI...SOUTHWEST INTO EASTERN
KS. SCATTERED TSRA WAS OCCURRING ALONG THE SOUTHERN FLANK OF THE
PCPN SHIELD.
&&
.DISCUSSION...
MAIN CONCERN WILL CONTINUE TO BE PCPN TRENDS THROUGH SUNDAY. NO
CHANGES ARE PLANNED FOR THE FLASH FLOOD WATCH CURRENTLY IN PLACE
OVER THE ENTIRE CWFA UNTIL 18Z TODAY. AXIS OF HEAVY RAIN IS
CURRENTLY FROM NEAR MEMPHIS MO NORTHEAST THROUGH PROPHETSTOWN
ILLINOIS. EXPECT THIS AXIS SET UP OVER THE NORTHERN CWFA THIS
MORNING AS THE SURFACE LOW MOVES THROUGH WESTERN AND CENTRAL IOWA.
PCPN COVERAGE AND INTENSITY WILL DIMINISH OVER THE AREA BY 18Z AS
SURFACE WAVE MOVES INTO WISCONSIN BY THIS EVENING. TEMPS SHOULD
ONLY RISE ABOUT 5 DEGREES TODAY WITH ALL OF THE CLOUDS AND PCPN
OVER THE AREA. REMNANTS OF IKE ARE STILL FORECAST TO LIFT
NORTHEAST THROUGH OHIO VALLEY LATE TONIGHT AND SUNDAY. THIS WILL
PLACE THE WEST CENTRAL ILLINOIS COUNTIES UNDER THE NORTHWEST EDGE
OF THE PCPN SHIELD. AT THIS POINT...WITH QPF AMOUNTS ARE EXPECTED
TO BE AROUND AND INCH OVER THE WEST CENTRAL ILLINOIS
COUNTIES...WILL HOLD OFF ON EXTENDING THE FLASH FLOOD WATCH FOR
THE ILLINOIS SIDE OF THE RIVER. IF IKE TRACKS A LITTLE FURTHER TO
THE NW...THEN ANOTHER FLASH FLOOD WATCH MAY BE REQUIRED. BASED ON
CURRENT EXPECTED MOVEMENT OF IKE...PCPN SHOULD MOVE OUT OF THE
CWFA BY LATE SUNDAY AFTERNOON. THIS SHOULD BE THE END OF OUR
RECENT STRETCH OF WET WEATHER. HIGH PRESSURE IS PROGGED TO SETTLE
IN OVER THE AREA BY MONDAY AND REMAIN OVER OR NEARBY THROUGH
WEDNESDAY. THIS WILL BRING DRY WEATHER TO THE AREA FOR THE
BEGINNING OF THE WEEK. TEMPS WILL BE ON THE COOL SIDE MONDAY AND
TUESDAY WITH LOWS TUESDAY DIPPING INTO THE 40S. DAYTIME HIGHS FOR
MONDAY AND TUESDAY ARE EXPECTED TO BE IN THE MID AND UPPER 60S TO
LOW 70S. WARMER TEMPS WILL RETURN TO THE REGION MID TO LATE WEEK
AS THE HIGH MOVES OFF TO THE EAST...ALLOWING RETURN FLOW TO BECOME
ESTABLISHED.
&&
.AVIATION...
OVERALL...CONDITIONS GENERALLY 3-5SM WITH CIGS 1-3KFT WITH POCKETS
OF CIGS BLO 1KFT AND VSBYS 2SM. TSRA GENERALLY CONFINED TO THE WARM
FRONT IN THE ZONE OF BEST WAA WHICH IS MOVG INTO NORTHEAST IL.
CONDITIONS GENERALLY NOT EXPECTED TO IMPROVE UNTIL AFTER 18Z AS THE
NEXT SFC WAVE MOVES NORTHEAST OF THE AREA. ONCE THE SFC WAVE
PASSES...CIGS/VSBYS SHOULD RAPIDLY IMPROVE TO VFR. WET GROUND SHOULD
RESULT IN VSBYS OF 3-5SM AFTER SUNSET. PRECIP SHIELD FROM IKE SHOULD
BEGIN ARRIVING AROUND 14/12Z. ...08...
&&
.DVN WATCHES/WARNINGS/ADVISORIES...
IA...FLASH FLOOD WATCH UNTIL 1 PM CDT THIS AFTERNOON FOR BENTON-
BUCHANAN-CEDAR-CLINTON-DELAWARE-DES MOINES-DUBUQUE-HENRY IA-
IOWA-JACKSON-JEFFERSON-JOHNSON-JONES-KEOKUK-LEE-LINN-LOUISA-
MUSCATINE-SCOTT-VAN BUREN-WASHINGTON.
IL...FLASH FLOOD WATCH UNTIL 1 PM CDT THIS AFTERNOON FOR BUREAU-
CARROLL-HANCOCK-HENDERSON-HENRY IL-JO DAVIESS-MCDONOUGH-
MERCER-PUTNAM-ROCK ISLAND-STEPHENSON-WARREN-WHITESIDE.
MO...FLASH FLOOD WATCH UNTIL 1 PM CDT THIS AFTERNOON FOR CLARK-
SCOTLAND.
&&
DLF/DLF/08Hazardous weather outlook, Sep 13, 4:27 AM CST, 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
527 AM CDT SAT SEP 13 2008
IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-141030-
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON-
CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON-
HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL-
WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON-
WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK-
527 AM CDT SAT SEP 13 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.
.DAY ONE...TODAY AND TONIGHT
SHOWERS AND THUNDERSTORMS WILL CONTINUE TO BRING PERIODS OF HEAVY
RAIN TO MUCH OF THE AREA THROUGH EARLY THIS AFTERNOON. THE HEAVY
RAIN WILL RESULT IN FLASH FLOODING OF SMALL CREEKS AS WELL AS THE
PONDING OF WATER IN LOW LYING OR POORLY DRAINED AREAS. THE RUNOFF
FROM THE RAIN WILL ALSO CAUSE SIGNIFICANT RISES AND SOME FLOODING ON
AREA TRIBUTARIES.
THE SHOWERS AND THUNDERSTORMS WERE OCCURRING AHEAD OF LOW PRESSURE
OVER SOUTHWEST IOWA. A WARM FRONT EXTENDING EAST FROM THE LOW WAS
HELPING TO FOCUS THE HEAVY RAIN FROM NORTHEAST MISSOURI INTO
NORTHWEST ILLINOIS. AS THE LOW MOVES EAST IT WILL CAUSE THE WARM
FRONT AND THE HEAVIER RAINFALL TO MOVE FURTHER NORTH. BY EARLY
THIS AFTERNOON THE RAIN WILL DIMINISH AS THE LOW PRESSURE MOVES
INTO NORTHERN ILLINOIS.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
MORE RAIN WILL SPREAD BACK OVER THE AREA EARLY SUNDAY AS THE
REMNANTS OF HURRICANE IKE MOVE NORTHEAST THROUGH THE LOWER OHIO
RIVER VALLEY. AT THIS TIME IT APPEARS THAT THE HEAVIEST RAINS WILL
SET UP FROM EASTERN MISSOURI THROUGH CENTRAL AND NORTHEASTERN
ILLINOIS...JUST BRUSHING AREAS SOUTHEAST OF A MEMPHIS
MISSOURI...PRINCETON ILLINOIS LINE WITH ANOTHER INCH TO INCH AND A
HALF OF RAIN.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH SUNDAY.
HOWEVER...SPOTTERS ARE REQUESTED TO CALL IN RAINFALL AND FLASH
FLOODING REPORTS.
DLF
In the hours before
Local storm report, Sep 13, 4:28 AM CST, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
528 AM CDT SAT SEP 13 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0527 AM HEAVY RAIN 2 N MUSCATINE 41.45N 91.07W
09/13/2008 M2.27 INCH MUSCATINE IA CO-OP OBSERVER
24 HOUR TOTAL. STILL RAINING.
&&Local storm report, Sep 13, 4:49 AM CST, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
549 AM CDT SAT SEP 13 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0544 AM HEAVY RAIN 1 E BLUE GRASS 41.51N 90.74W
09/13/2008 M3.97 INCH SCOTT IA TRAINED SPOTTER
24 HOUR TOTAL. RAINFALL SINCE MIDNIGHT 2.79 INCHES.
&&
DLFLocal storm report, Sep 13, 4:53 AM CST, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
553 AM CDT SAT SEP 13 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0552 AM HEAVY RAIN LA HARPE 40.58N 90.97W
09/13/2008 M2.26 INCH HANCOCK IL CO-OP OBSERVER
24 HOUR TOTAL.
&&Local storm report, Sep 13, 4:59 AM CST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
559 AM CDT SAT SEP 13 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0558 AM HEAVY RAIN MEMPHIS 40.46N 92.17W
09/13/2008 M3.92 INCH SCOTLAND MO CO-OP OBSERVER
24 HOUR TOTAL.
&&Local storm report, Sep 13, 5:10 AM CST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
610 AM CDT SAT SEP 13 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0607 AM HEAVY RAIN 2 S ARBELA 40.43N 92.02W
09/13/2008 M4.70 INCH SCOTLAND MO TRAINED SPOTTER
24 HOUR TOTAL. 3.1 INCHES SINCE 5 PM.
&&
DLFLocal storm report, Sep 13, 5:17 AM CST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
617 AM CDT SAT SEP 13 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0614 AM HEAVY RAIN W CANTRIL 40.64N 92.07W
09/13/2008 M4.70 INCH VAN BUREN IA TRAINED SPOTTER
24 HOUR TOTAL. 1.30 INCHES YESTERDAY AND 3.40 INCHES
OVERNIGHT.
&&
MIKEZFlash Flood, Rock Island
- When
- September 13, 5:21 AM CST to 7:00 PM CST
- Where
- Rock Island County, 4.1 mi WSW of Rock Is to 1.27 mi NNE of Taylor Ridge
- Cause
- Heavy Rain
- Property damage
- $100,000
- Reported by
- Law Enforcement
- Coordinates
- 41.472, -90.650
Heavy rains caused flash flooding of parts of Milan, IL and areas just west of the Quad City Airport on September 13.
During the early morning hours, areas mainly north of 10th St in Milan were affected by the flood waters.
During the early evening, flood waters about a foot deep covered Interstate 280 just west of mile marker 15 near the Quad City Airport forcing its closure.
Flash Flood, Henry
- When
- September 13, 11:25 AM CST to 3:00 PM CST
- Where
- Henry County, 3.31 mi N of Cambridge to 2.17 mi SW of Nekoma
- Cause
- Heavy Rain
- Property damage
- $250,000
- Reported by
- Emergency Manager
- Coordinates
- 41.347, -90.209
Heavy rains caused flash flooding of parts of Henry County during the afternoon of September 13.
East of Galva, flood waters were flowing over Highway 34.
Near Cambridge, several basements were flooded.
Flash Flood, Bureau
- When
- September 13, 11:35 AM CST to 5:00 PM CST
- Where
- Bureau County, 3.41 mi NW of Princeton to 1.69 mi S of Tiskilwa
- Cause
- Heavy Rain
- Property damage
- $250,000
- Reported by
- Trained Spotter
- Coordinates
- 41.401, -89.521
Heavy rains caused flash flooding of parts of Bureau County during the afternoon of September 13.
In Princeton, several streets, yards, and basements were flooded.
South of Princeton, several area creeks were flooded and flood waters approached Route 26.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flooding in Illinois, September 13 to 14, 20082 deaths · 3 injured · $41 million · 14 events
- Tornadoes and Tropical Storm in Arkansas, September 13 to 14, 20081 injured · $31 million · EF1 · 55 events
- Tornadoes and Tropical Storm in Louisiana, September 13, 20086 injured · $4.5 million · EF0 · 33 events
- Hurricane and Tornado in Texas, September 13, 20082 injured · $10 million · EF0 · 21 events
- Tornado in Michigan, September 13, 2008$250,000 · EF2 · 1 event
- Flood in Michigan, September 13 to 17, 2008$11 million · 1 event
- Flood in Illinois, September 13 to 16, 2008$5.0 million · 1 event
- Tornadoes and Tropical Storm in Arkansas, September 13 to 14, 2008$2.4 million · EF0 · 11 events
- Flash Flood and Flooding in Michigan, September 13 to 16, 2008$2.4 million · 4 events
- Flooding in Iowa, September 13 to 15, 2008$2.0 million · 2 events
- Flash Flooding in Indiana, September 13, 2008$1.5 million · 4 events
- Flash Flood and High Wind in Arkansas, September 13 to 14, 2008$850,000 · 61 kt wind · 8 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 130537, 130522, 130524.